Pennsylvania, 2015

Damaging Wind in Pennsylvania, June 1, 2015

June 1, 2015 · NWS CTP · 1 event in 1 county or zone

An area of low pressure tracked across southeastern Pennsylvania, producing strong thunderstorms from northeastern Maryland into Delaware and southeastern Pennsylvania. One of these storms produced wind damage in southern Lancaster County, PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An area of low pressure tracked across southeastern Pennsylvania, producing strong thunderstorms from northeastern Maryland into Delaware and southeastern Pennsylvania. One of these storms produced wind damage in southern Lancaster County, PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 1, 1:41 PM EST, 54 minutes earlier.

Area forecast discussion, Jun 1, 1:41 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
241 PM EDT MON JUN 1 2015

.SYNOPSIS...

LOW PRESSURE WILL DRIFT SLOWLY TO THE MID ATLANTIC COAST OVER THE
NEXT COUPLE OF DAYS. WEAK HIGH PRESSURE WILL BRING A BRIEF RESPITE
FROM THE SHOWERS WEDNESDAY BEFORE UNSETTLED WEATHER MAKES A RETURN
FOR THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

A WEAK LOW INVOF MARTINSBURG WV HAS MOVED ALMOST NOT AT ALL SINCE
EARLY MORNING. BETWEEN THE SLOW MOVING LOW AND Q-STATIONARY FRONT
EXTENDING EASTWARD OFF THE COAST...BROAD LOW LEVEL CONVERGENCE IS
STARTING TO TAKE ADVANTAGE OF CAPES BETWEEN 500-1500J INITIATING
SCATTERED CONVECTION FROM AROUND SELINSGROVE DOWN TO THE FRANKLIN
COUNTY BORDER WITH MARYLAND.

BIGGEST THREAT REMAINS LOCALIZED DOWNPOURS IN THE VERY HUMID
AIRMASS WITH PWATS IN EXCESS OF 1.5". HRRR TARGETS THE SERN
ZONES...WHERE THE FLASH FLOOD WATCH IS...THROUGH LATE AFTERNOON
AND INTO THE EVENING...SO THE WATCH LOOKS WELL PLACED AT THIS
TIME.

FOR MUCH OF THE REMAINDER OF PA IT WILL REMAIN RATHER GLOOMY AND
COOL TO START THE FIRST MONTH OF THE TRADITIONAL SUMMER. BROAD
TROFFING ALOFT WILL MEAN THAT A STRAY SHOWER CANNOT BE RULED OUT
EVEN OVER THE CENTRAL AND NORTHERN MOUNTAINS...BUT THE BEST
CHANCES FOR RAIN WILL REMAIN SERN AREAS CLOSER TO THE FRONTAL
FORCING AND DEEPEST INSTABILITY.

LOWS WILL RANGE FROM THE MID 40S OVER THE NW TO AROUND 60 OVER THE
SE.

&&

.SHORT TERM /TUESDAY/...

THE FRONTAL WAVE WILL SETTLE SOUTH AND FINALLY MOVE OFF THE
COAST...SO TUESDAY WILL SEE GENERALIZED BUT GRADUAL IMPROVEMENT. A
PERSISTENT LOW LEVEL EASTERLY FLOW WILL KEEP A FAIR AMOUNT OF
CLOUDS AROUND AND SOUTHERN AREAS COULD SEE SOME LINGERING SHOWERS
OR EVEN SOME DRIZZLE...BUT DRIER AIR SHOULD CONTINUE TO FILTER
DOWN FROM THE NORTH LEAVING ALL BUT THE FAR SOUTH MAINLY DRY BY
AFTERNOON.

IT WILL REMAIN CHILLIER THAN NORMAL WITH HIGHS ONLY AVERAGING IN
THE 60S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
SRN STREAM UPPER TROF WILL MOVE SLOWLY EAST THROUGH THE TN
VALLEY/SE STATES THROUGH THE WEEK. NORTHERN STREAM
JET...FLATTENING AMPLITUDE THAN THE SRN STREAM TROF...WILL LAY
JUST TO THE NORTH OF PA WITH A COUPLE SHORTWAVES MOVING THROUGH
DURING THE PERIOD. THIS WILL PUT PA RIGHT IN THE SQUEEZE ZONE
BETWEEN THE TWO SYSTEMS. THE TREND FOR TODAY IS A DECIDEDLY WETTER
FORECAST... AS THE SLOW MOVING SRN STREAM TROF MAKES IF DIFFICULT
FOR SFC FRONTS TO CLEAR THE REGION. THIS MADE IT HARD NOT TO
INCLUDE AT LEAST ISOLATED CHANCES OF SHOWERS/TSTMS FOR MUCH OF THE
PERIOD. THE BEST CHANCE FOR A DRIER PD IS EARLY IN THE WEEK WITH
COOLER THAN NORMAL TEMPS. WARM TEMPS AND MORE HUMID WEATHER WILL
RETURN FROM MID WEEK ONWARD.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

WEAK SFC LOW AND ATTENDANT EAST-WEST ORIENTED FRONTAL ZONE WILL
PUSH SETTLE SEWD ACROSS FAR SERN PA TODAY. IT WILL PROVIDE THE
FOCUS FOR CONVECTION THAT IS BEGINNING TO FIRE OVER THE LOWER SUSQ
VALLEY...WITH ONE OR MORE ROUNDS OF TSTMS EXPECTED TO CONTINUE
INTO TONIGHT.

NORTH OF THE LOW AND FRONTAL ZONE...WIDESPREAD MVFR/IFR
CONDITIONS CONTINUE WITH ONLY MARGINAL IMPROVEMENT EXPECTED FOR
THE REMAINDER OF THE DAY. THE EAST-NORTHEAST FLOW WILL KEEP IT
MOIST IN THE LOW LEVELS SO CEILINGS ARE EXPECTED TO DETERIORATE
ONCE AGAIN OVERNIGHT.

OUTLOOK...

TUE...A.M IFR/MVFR CIGS BCMG MVFR/VFR IN THE AFTN. SCT SHRA
AND TSTMS FAR SRN/SERN AIRFIELDS.

WED...VFR.

THU-SAT...REDUCED CONDITIONS PSBL WITH SCT SHOWERS/ISOLD TSTMS.

&&

.CLIMATE...
MAY 2015 WAS THE 2ND WARMEST MAY ON RECORD AT HARRISBURG WITH AN
AVG. MONTHLY TEMPERATURE OF 68.9 DEGREES. THIS WAS +6.8 DEGREES
ABOVE NORMAL AND ONLY 0.3 DEGREES AWAY FROM BEING THE WARMEST MAY
EVER RECORDED SINCE CLIMATE RECORDS BEGAN IN 1888. THE WARMEST MAY
ON RECORD WAS 1991 WITH AN AVG. MONTHLY TEMPERATURE OF 69.1
DEGREES. THERE WERE NO DAILY RECORDS TIED OR BROKEN DURING THE
MONTH.

MAY 2015 TIED 2012 FOR THE 5TH WARMEST ON RECORD AT WILLIAMSPORT
WITH AN AVG. MONTHLY TEMPERATURE OF 65.9 DEGREES. THIS WAS +6.2
DEGREES ABOVE NORMAL. MAY 2015/2012 RANK 5TH BEHIND MAY 1991,
1911, 1918 AND 1944. THERE WERE NO DAILY RECORDS TIED OR BROKEN
DURING THE MONTH.

SEASONAL SUMMARIES HAVE BEEN PRODUCED AND CAN BE ACCESSED VIA OUR
WEBSITE UNDER THE CLIMATE AND PAST WEATHER SECTION.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR PAZ064>066.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...LAMBERT/GARTNER
AVIATION...LA CORTE
CLIMATE...LA CORTE
Hazardous weather outlook, Jun 1, 12:05 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
105 PM EDT MON JUN 1 2015

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-021715-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
105 PM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ064>066-021715-
ADAMS-YORK-LANCASTER-
105 PM EDT MON JUN 1 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 1, 12:57 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
157 PM EDT MON JUN 1 2015

PAZ059-065-066-011845-
YORK PA-LANCASTER PA-LEBANON PA-
157 PM EDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT YORK...LANCASTER...AND LEBANON
COUNTIES UNTIL 245 PM EDT...

AT 156 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
EMIGSVILLE...MOVING NORTHEAST AT 55 MPH.

40 MPH WIND GUSTS AND HEAVY RAINFALL WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MAYTOWN...MARIETTA AND MOUNT JOY AROUND 205 PM EDT.
  SALUNGA-LANDISVILLE...MOUNTVILLE AND LAWN AROUND 210 PM EDT.
  MANHEIM...EAST PETERSBURG AND MOUNT GRETNA HEIGHTS AROUND 215 PM
EDT.
  LITITZ AROUND 220 PM EDT.
  BRICKERVILLE...ROTHSVILLE AND AKRON AROUND 225 PM EDT.
  DENVER...REAMSTOWN AND EPHRATA AROUND 230 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BOWMANSVILLE...
FIVEPOINTVILLE...MOUNT GRETNA...PENRYN AND REINHOLDS.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 THE PENNSYLVANIA TURNPIKE FROM MILE MARKERS 259 TO 291.
 INTERSTATE 83 FROM MILE MARKERS 19 TO 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MINOR FLOODING MAY DEVELOP. DO NOT DRIVE INTO WATER COVERING THE
ROADWAY.

&&

LAT...LON 3995 7676 4007 7685 4013 7675 4012 7672
      4016 7669 4015 7669 4019 7658 4023 7658
      4040 7629 4036 7620 4019 7596
TIME...MOT...LOC 1756Z 239DEG 48KT 4002 7668

CERU
Special weather statement, Jun 1, 1:06 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
206 PM EDT MON JUN 1 2015

PAZ056-057-011830-
DAUPHIN PA-PERRY PA-
206 PM EDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN...AND PERRY COUNTIES
UNTIL 230 PM EDT...

AT 206 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NEW BUFFALO...MOVING EAST AT 25 MPH.

40 MPH WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MILLERSBURG AROUND 210 PM EDT.
  DEHART DAM...ELIZABETHVILLE AND FORT INDIANTOWN GAP AROUND 230 PM
EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE DAUPHIN...ENDERS...
HALIFAX...LIVERPOOL AND WICONISCO.

THIS INCLUDES INTERSTATE 81 FROM MILE MARKERS 78 TO 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MINOR FLOODING MAY DEVELOP. DO NOT DRIVE INTO WATER COVERING THE
ROADWAY.

&&

LAT...LON 4037 7708 4059 7708 4060 7664 4049 7665
      4047 7668 4043 7666 4036 7667
TIME...MOT...LOC 1806Z 264DEG 20KT 4047 7697

CERU
Special weather statement, Jun 1, 1:54 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
254 PM EDT MON JUN 1 2015

PAZ066-011930-
LANCASTER PA-
254 PM EDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT LANCASTER COUNTY UNTIL 330 PM
EDT...

AT 253 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
COLUMBIA...MOVING NORTHEAST AT 15 MPH.

40 MPH WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SAFE HARBOR AROUND 300 PM EDT.
  MOUNTVILLE AROUND 315 PM EDT.
  SALUNGA-LANDISVILLE AROUND 320 PM EDT.
  MILLERSVILLE AROUND 325 PM EDT.
  LANCASTER...WILLOW STREET AND EAST PETERSBURG AROUND 330 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BIRD-IN-HAND...BLUE
BALL...BOWMANSVILLE...CONESTOGA AND FARMERSVILLE.

THIS INCLUDES THE PENNSYLVANIA TURNPIKE FROM MILE MARKERS 281 TO 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MINOR FLOODING MAY DEVELOP. DO NOT DRIVE INTO WATER COVERING THE
ROADWAY.

&&

LAT...LON 4011 7594 4004 7593 3987 7638 3991 7639
      3993 7644 4003 7650 4029 7612 4014 7588
TIME...MOT...LOC 1853Z 237DEG 12KT 3998 7646

HAGNER
Special weather statement, Jun 1, 2:17 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 PM EDT MON JUN 1 2015

PAZ066-011945-
LANCASTER PA-
317 PM EDT MON JUN 1 2015

...SPECIAL WEATHER STATEMENT...

AT 315 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM OVER
SMITHVILLE...MOVING SOUTHEAST AT 20 MPH.

TORRENTIAL RAIN AND WIND GUSTS IN EXCESS OF 30 MPH WILL BE POSSIBLE
WITH THIS THUNDERSTORM.

THE THUNDERSTORM WITH HEAVY RAIN WILL BE NEAR...
  STRASBURG AROUND 325 PM EDT.
  QUARRYVILLE AROUND 330 PM EDT.
  PARADISE AROUND 335 PM EDT.

OTHER LOCATIONS IMPACTED BY THE THUNDERSTORM WITH HEAVY RAIN INCLUDE
BUCK...CHRISTIANA...CONESTOGA...GEORGETOWN AND KIRKWOOD.

LAT...LON 3984 7635 3986 7637 4003 7632 4001 7596
      3996 7599 3994 7598 3993 7600 3987 7599
      3988 7600 3985 7601 3985 7602 3983 7602
      3983 7604 3981 7603 3976 7607
TIME...MOT...LOC 1915Z 283DEG 19KT 3993 7626

LA CORTE
Local storm report, Jun 1, 2:32 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 PM EDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     1 NE STAFFORD HEIGHTS   40.27N  76.63W
05/31/2015                   DAUPHIN            PA   TRAINED SPOTTER

            NUMEROUS LARGE TREE BRANCHES DOWN.

&&

EVENT NUMBER CTP1500079

JMC

The radar

The Dover AFB radar (KDOX), 139 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
June 1, 2:35 PM EST
Where
Lancaster County, 0.53 mi W of New Providence
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
39.920, -76.210

Thunderstorm winds estimated around 60 mph knocked trees down in Providence Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573281.